Ohio, 2020Flash Flood and Damaging Winds in Ohio, July 9, 2020
July 9, 2020 · NWS IWX · 7 events in 3 counties and zones
Storms similar to previous day storms due to weak shear and strong instability. A few strong to severe storms over northwest Ohio with damaging wind gusts in the form of downbursts as well as torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms similar to previous day storms due to weak shear and strong instability. A few strong to severe storms over northwest Ohio with damaging wind gusts in the form of downbursts as well as torrential rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 9, 2:24 PM EST, 56 minutes earlier.
Area forecast discussion, Jul 9, 2:24 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
324 PM EDT Thu Jul 9 2020
.SYNOPSIS...
Issued at 1256 PM EDT Thu Jul 9 2020
This afternoon will be hot, with high temperatures climbing into
the 90s. Heat indices will range from the mid to upper 90s, with
some areas seeing values just over 100. Widely scattered showers
and thunderstorms are expected otherwise this afternoon, with
locally heavy rain and gusty winds possible with stronger storms.
Higher chances for showers and storms arrive later tonight into
Friday. Highs tomorrow into the upcoming weekend will reach the
mid to upper 80s.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 304 PM EDT Thu Jul 9 2020
Convection has been a little slow to develop over the area today
mostly due to a lack of upper forcing and lowers dewpoints. Recent
regional radar and satellite imagery has shown a few storms try to
initiate, but think we are still an hour or two before storms
really start to develop across the area. This initial round of
storms should be similar to previous day storms due to weak shear
and strong instability. A strong to severe storm can't be ruled
out with damaging wind gusts in the form of downburst as well as
torrential rainfall bring the primary hazards.
Late this evening and into the overnight hours models continue to
show the MCS over E IA/NW IL progressing eastwards in response to
the closed upper low over western IA. Models show this MCS reaching
our western zones between 02z and 04z which is not the best timing
for severe weather to occur. With that being said, enough low level
moisture and residual heating should result in MLCAPE around 1500
initially before dropping to around 1000 J/kg towards 06z. Deep
shear also won't be terrible, but still holds around 20kt.
Considering these factors agree with the Marginal area in the SPC
Day 1 Outlook (generally west of HWY 31) as damaging wind gusts
would be possible across the western zones as this decaying MCS
moves in. Further east, the environment will be less favorable
for storm organization and thus chances for severe weather are
low, but a rogue gust can't be ruled out. Could see a lull in
convective activity overnight as low level stability increases,
but can't be ruled out given the upper forcing from the
approaching low.
Upper low slowly moves across central Lake Michigan and into lower
Michigan over the course of the day Friday. This will help to re-
initiate convection throughout the morning and midday hours, but
should see the greatest develop occur during the afternoon. This
will correspond with a reinforcing cold/cool front catching up to
the low. This should happen around the time as storms are moving
across far NE IN/NW OH/SE lower MI. Wouldn't be surprised to see a
strong to marginally storm at this point if we can get a few
breaks in the cloud cover earlier in the day. The NAM is the most
aggressive with this possibility and spreads MLCAPE around 2000
J/kg over the far eastern zones. Regardless, storms should
continue to march eastward with time.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 304 PM EDT Thu Jul 9 2020
Models still differ with respect to end time of storms Friday night
into Saturday. Went with a middle of the road solution which clears
storms out of the area after 06z Saturday. This should lead to a
mostly dry Saturday with NW flow aloft. An embedded low within NW
flow aloft, could spark a few storms Saturday night, but better
confidence is storms spreading across the area over the course of
the day Sunday. At this point, severe weather is not anticipated.
There is the possibility of a lingering storm at the start of the
day on Monday before the pattern turns warmer and drier through the
middle of next week as the southwestern US ridge builds back
towards the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1256 PM EDT Thu Jul 9 2020
Once again cannot rule out widely scattered convection this
afternoon, though northern Indiana appears to be in a relative
moisture/instability minimum. This could limit coverage when
compared to previous days, though will still retain a token VCTS
mention 19-00z given the environment. Dry/VFR otherwise this
evening before an upstream shortwave and frontal boundary bring
increasing chances for showers/storms into KSBN by later tonight,
and KFWA toward or shortly after daybreak tomorrow.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT this evening for INZ009-017-018-
023>027-032>034.
MI...NONE.
OH...Heat Advisory until 9 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 9, 2:33 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
333 PM EDT Thu Jul 9 2020
INZ004>008-012>016-020-022-MIZ078>081-101945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-White-Cass IN-Cass MI-St. Joseph MI-Branch-
Hillsdale-
333 PM EDT Thu Jul 9 2020 /233 PM CDT Thu Jul 9 2020/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
There are chances for thunderstorms this afternoon and overnight. A
few storms could be strong to severe, with gusty winds and heavy
rain the main threat. The best chance for these stronger storms will
be late this evening, west of US 31.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There are chances for showers and thunderstorms throughout the day
Friday and once again Sunday. A few storms could be strong to
marginally severe Friday with with gusty winds and heavy rain the
primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ009-017-018-023>027-032>034-OHZ001-002-004-005-015-016-024-025-
101945-
De Kalb-Whitley-Allen IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
333 PM EDT Thu Jul 9 2020
...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There are chances for thunderstorms this afternoon and overnight. A
few storms could be strong to severe, with gusty winds and heavy
rain the main threat. The best chance for these stronger storms will
be late this evening, west of US 31.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There are chances for showers and thunderstorms throughout the day
Friday and once again Sunday. A few storms could be strong to
marginally severe Friday with with gusty winds and heavy rain the
primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-101945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
333 PM EDT Thu Jul 9 2020
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
There are chances for showers and thunderstorms today and tonight. A
few storms may produce wind gusts in excess of 30 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There are chances for showers and thunderstorms Friday into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ003-MIZ077-101945-
La Porte-Berrien-
333 PM EDT Thu Jul 9 2020 /233 PM CDT Thu Jul 9 2020/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
There are chances for thunderstorms this afternoon and overnight. A
few storms could be strong to severe, with gusty winds and heavy
rain the main threat. The best chance for these stronger storms will
be late this evening, west of US 31.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There are chances for showers and thunderstorms throughout the day
Friday and once again Sunday. A few storms could be strong to
marginally severe Friday with with gusty winds and heavy rain the
primary threats.
There is also a moderate swim risk for Lake Michigan beaches along
Berrien and La Porte counties Friday afternoon. Breaking waves and
currents are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 9, 2:21 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
321 PM EDT Thu Jul 9 2020
OHZ016-025-092000-
Allen-Putnam-
321 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...
At 321 PM EDT, a strong thunderstorm was located near Columbus Grove,
or 7 miles north of Lima. The storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lima, Bluffton, Columbus Grove, Cairo, Beaverdam, Vaughnsville,
Slabtown, Rockport and Gomer.
This includes Interstate 75 between mile markers 128 and 141.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until this storm passes.
&&
LAT...LON 4076 8407 4081 8419 4097 8419 4089 8388
4088 8388
TIME...MOT...LOC 1921Z 205DEG 2KT 4085 8410
HAIL...0.25IN
WIND...40MPH
MARSILISpecial weather statement, Jul 9, 3:04 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
404 PM EDT Thu Jul 9 2020
OHZ016-025-092045-
Allen-Putnam-
404 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...
At 403 PM EDT, a strong thunderstorm was located near Lima, moving
northeast at 5 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lima, Bluffton, Columbus Grove, Pandora, Cairo, Beaverdam, Slabtown
and Rockport.
This includes Interstate 75 between mile markers 128 and 141.
Torrential rainfall is also occurring with this storm that may lead
to localized flooding.
Seek shelter until this storm passes.
&&
LAT...LON 4072 8401 4082 8418 4100 8403 4094 8388
4079 8388
TIME...MOT...LOC 2003Z 244DEG 5KT 4082 8403
HAIL...0.25IN
WIND...50MPH
MARSILIThunderstorm Wind, Allen
- When
- July 9, 3:20 PM EST to 3:21 PM EST
- Where
- Allen County, 1.05 mi W of Cairo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.830, -84.100
Spotter reported part of tree down on mobile home. Time estimated from radar.
Flash Flood, Allen
- When
- July 9, 3:28 PM EST to 3:45 PM EST
- Where
- Allen County, 0.69 mi S of Cairo to 0.32 mi SSE of Cairo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -84.080
Spotter reported water rushing over the road on US 30.
Thunderstorm Wind, Van Wert
- When
- July 9, 3:44 PM EST to 3:50 PM EST
- Where
- Van Wert County, Van Wert
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -84.570
EM reports numerous trees and power lines down. Location approximate. Time estimated from radar.
Thunderstorm Wind, Van Wert
- When
- July 9, 4:17 PM EST to 4:20 PM EST
- Where
- Van Wert County, 1.48 mi NNE of Jonestown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.790, -84.510
EM provided photo of large tree snapped about six to ten feet from the base, but rot is visible. Numerous trees and large branches down in the area.
Thunderstorm Wind, Van Wert
- When
- July 9, 4:18 PM EST to 4:19 PM EST
- Where
- Van Wert County, 0.52 mi E of Jonestown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.770, -84.510
EM reported barn roof blown off.
Thunderstorm Wind, Henry
- When
- July 9, 5:14 PM EST to 5:15 PM EST
- Where
- Henry County, 0.52 mi E of Liberty Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -84.010
EM reports semi truck blown over.
Thunderstorm Wind, Henry
- When
- July 9, 5:14 PM EST to 5:15 PM EST
- Where
- Henry County, 0.86 mi NE of Liberty Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.440, -84.010
EM reports tree and power lines down on home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 9 to 14, 202047 deaths · 36 events
- Rip Current in New York, July 9, 20201 death · 1 event
- Flash Flood in Michigan, July 9, 2020$1.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 9, 2020$235,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Ohio, July 9, 2020$65,000 · 1 in hail · 9 events
- Heat in Texas, July 9 to 13, 202046 events
- Damaging Winds and Lightning Strike in Wisconsin, July 9, 2020$44,000 · 59 kt wind · 14 events
- Damaging Winds in Iowa, July 9, 2020$47,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Georgia, July 9 to 10, 2020$26,000 · 1.25 in hail · 13 events
- Excessive Heat and Hail in Texas, July 9, 20203 injured · 1.25 in hail · 6 events
- Flash Flood and Damaging Winds in Iowa, July 9, 202061 kt wind · 16 events
- Heat in New York, July 9, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908786, 908785, 908787, 908788, 908790, 908791, 908792.